Oregon, 2006

High Wind in Oregon, January 9 to 10, 2006

January 9 to 10, 2006 · NWS PQR · 5 events in 5 counties and zones

A strong Pacific storm brought strong winds to the coast and coast range, with damage reported as far inland as Portland. Some winds reported wit this system were:Yaquina Bay Bridge: 40 mph gusts to 50 mphGaribaldi: 48 mph gusts to 55 mphClatsop Spit: gusts to 62 mphFlorence: 40 mph gusts to 60 mphLincoln City: gusts to 64 mphNewport Airport: 41 mph Rockhouse RAWS: gusts to 72 mphVarious reports…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific storm brought strong winds to the coast and coast range, with damage reported as far inland as Portland. Some winds reported wit this system were:Yaquina Bay Bridge: 40 mph gusts to 50 mphGaribaldi: 48 mph gusts to 55 mphClatsop Spit: gusts to 62 mphFlorence: 40 mph gusts to 60 mphLincoln City: gusts to 64 mphNewport Airport: 41 mph Rockhouse RAWS: gusts to 72 mphVarious reports were received of trees blown down by high winds. In Beaverton, trees fell on power lines, cutting off power to residents, and in Portland, two cars were destroyed by fallen trees. In Long Beach, a house was apparently blown off its supports, moving the entire house a few feet away. And in the Canby and Aurora areas, approximately 14,000 customers were without power at some point during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 9, 8:49 PM PST, 11 minutes earlier.

Area forecast discussion, Jan 9, 8:49 PM PST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
849 PM PST MON JAN 09 2006

.SYNOPSIS...A STRONG WET COLD FRONT WILL SLOWLY MOVE ONSHORE
TONIGHT...WITH HEAVY RAINFALL AND WINDY CONDITIONS. THE FRONT IS
EXPECTED TO STALL OVER OUR AREA LATER TONIGHT...WITH ANOTHER SYSTEM
APPROACHING AND MOVING ONSHORE TUE FOR SUSTAINED RAINFALL OVER THE
AREA. THE FRONT WILL FINALLY PUSH THROUGH LATE TUE NIGHT WITH A
CHANGE TO SHOWERS AND DECREASING RAINFALL. EXPECT TO SEE SOME
FLOODING PROBLEMS FROM THIS RAINFALL EVENT. ADDITIONAL WEATHER
SYSTEMS ARE EXPECTED AGAIN THU AND BEYOND...CONTINUING WET UNSETTLED
CONDITIONS OVER THE FORECAST AREA.
&&

.SHORT TERM...SATELLITE IMAGERY SHOWS ENHANCING COLD CLOUD TOPS WITH
THE FRONTAL BAND CURRENTLY MOVING INTO THE REGION...WITH GFS SHOWING
PRECIPITABLE WATER OVER AN INCH MOVING ONSHORE OVERNIGHT. THIS WILL
GIVE RAIN BE HEAVY AT TIMES ESPECIALLY NEAR THE COAST AND HIGHER
TERRAIN. STRONG GUSTY WINDS ARE ALSO EXPECTED TO INCREASE ALONG THE
COAST THIS EVENING AND A HIGH WIND WARNING CONTINUES FOR THE
COAST...AS A DEVELOPING SURFACE LOW NEAR BUOY 29 LIFTS NE THROUGH
WESTERN WA OVERNIGHT. OF CONCERN IS THE POSSIBILITY OF HIGH WINDS IN
THE INTERIOR TONIGHT AROUND 06Z-09Z AS THE LOW MOVES
INLAND...ESPECIALLY NORTHERN SECTIONS. NAM APPEARS TO BE HANDLING
THIS SYSTEM FAIRLY WELL WITH THE 00Z GFS NOW SIMILAR. WOULD BE MORE
KEEN ON ISSUING A HIGH WIND WARNING FOR INLAND AREAS IF THE COASTAL
BUOYS NEAR THE LOW WERE REPORTING AT LEAST GALE FORCE WINDS. AHEAD OF
THE FRONT HIGH WINDS HAVE REDEVELOPED ALONG THE CENTRAL COAST. WILL
HOLD INLAND WINDS BELOW HIGH WIND VALUES PER THE SPECIAL WEATHER
STATEMENT CURRENTLY IN EFFECT.

THE MODELS MOVE ANOTHER SYSTEM THROUGH ON TUE ESPECIALLY S...KEEPING
THE FORECAST AREA IN A CONTINUING WET PATTERN. THE ASSOCIATED COLD
FRONT FINALLY PUSHES THROUGH OUR FORECAST AREA LATE TUESDAY NIGHT TO
BRING A DECREASE IN THE PRECIPITATION. WEAK RIDGING SETS UP WED NIGHT
FOR A BRIEF BREAK IN THE STEADY RAIN....HOWEVER WE WILL STILL HAVE A
CHANCE OF PRECIPITATION. MODELS SHOW A WARM FRONT MOVING ACROSS THE
FORECAST AREA EARLY THU. LOOK FOR STRONG OFFSHORE GRADIENTS TO
DEVELOP AGAIN THU. DO NOT EXPECT HIGH WIND ALONG THE COAST DUE TO THE
EASTERLY COMPONENT. THE NEXT STRONG PACIFIC COLD FRONT WILL APPROACH
THE COAST THU NIGHT...CONTINUING THE VERY ACTIVE WEATHER PATTERN.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
(THU NIGHT THRU MONDAY). NO END IN SIGHT TO THE WET
PATTERN. MODELS IMPLY A DECREASE IN RAINFALL THU NIGHT AS OFFSHORE
GRADIENTS SET UP AHEAD OF ANOTHER DEVELOPING SYSTEM. MODELS DIFFER
ON DETAILS. THE LATEST GFS VALID 12Z FRI SHOWS THE PARENT LOW AT 46N
138W COMPARED TO THE ECMWF IN THE GULF OF ALASKA. FRONT MUCH FURTHER
OFFSHORE ON THE ECMWF THUS THU NIGHT/FRI MORNING MAY NOT BE ALL THAT
WET. ENSEMBLE CHARTS FOR 00Z SAT SHOW MORE VARIANCE IN THE OVERALL
SOLUTIONS. HOWEVER...ANOTHER WET SYSTEM LOOKS HIGHLY LIKELY. ECMWF
SHOWS A WAVY FRONTAL BOUNDARY...AND IS MUCH SLOWER BRINGING IT
INLAND COMPARED TO THE GFS. FRI NIGHT AND SAT LOOK COOLER AND
SHOWERY AS FRONTAL ZONE SLIDES THROUGH THE FORECAST AREA. SNOW
LEVELS COME DOWN QUITE A BIT...BUT BY THIS TIME THE BRUNT OF THE
MOISTURE HAS ALREADY MOVED THROUGH THE REGION. RIDGING DEVELOPS
AGAIN 12Z SUN AHEAD OF THE NEXT GULF OF ALASKA LOW. THE WARM FRONT
IS FORECAST TO MOVE INTO THE AREA SUN. A LONG FETCH OF MOIST WEST
FLOW IS EXPECTED SUN THROUGH EARLY NEXT WEEK. ANOTHER REAL WET
SYSTEM PLOWS THROUGH THE PAC NW SUN NIGHT AND MON. WEISHAAR.

&&

.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR NEXT 24
HOURS.

&&

.HYDRO...FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL COASTAL RIVERS
AND EXPECT ADDITIONAL WARNINGS TO BE ISSUED OVERNIGHT AS INTERIOR
RIVERS RISE. A SMALL STREAM FLOODING ADVISORY IS ALSO IN EFFECT
TONIGHT. A FLOOD WATCH REMAINS IN EFFECT IN NW OREGON AND SW
WA...ESPECIALLY THE COASTAL RIVERS AND THE WILLAMETTE TRIBUTARIES
THROUGH WED AFTERNOON.
&&

.PRELIMINARY POINT POPS
AST ++9767  PDX ++9765  SLE ++9765  EUG ++9665
&&

.PQR WATCHES/WARNINGS/ADVISORIES

.OR/WA...HIGH WIND WARNING FOR THE S WA COAST AND N AND CENTRAL
          OREGON COAST UNTIL 2 AM TUE MORNING.
         GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH 7 AM TUE.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH WED.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 9, 5:00 AM PST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
500 AM PST MON JAN 9 2006

ORZ001-002-WAZ021-101300-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
500 AM PST MON JAN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING NORTH COAST AND CLOSE TO HIGH WIND CENTRAL COAST

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS AT TIMES COAST

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WOULD BE APPRECIATED TODAY

ORZ011-013-WAZ019-101300-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
500 AM PST MON JAN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING SOUTH WASHINGTON CASCADES

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
POSSIBLE HEAVY SNOW IN THE CASCADES AT TIMES

.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOW AND PRECIPITATITON REPORTS WOULD BE GREATLY
APPRECIATED

ORZ003>010-012-WAZ020-022-023-039-040-101300-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
500 AM PST MON JAN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAIN POSSIBLE
RIVER FLOOD WARNING IN EFFECT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALLY HEAVY RAIN POSSIBLE AT TIME
POSSIBLE RIVER FLOODS

.SPOTTER INFORMATION STATEMENT...
SPOTTER RAINFALL OR FLOOD REPORTS WOULD BE GREATLY
APPRECIATED

PZZ250-255-270-275-101300-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
500 AM PST MON JAN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE WINDS COASTAL WATERS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
POSSIBLE GALE WINDS TUESDAYSPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

.SPOTTER INFORMATION STATEMENT...

Event by event

5 high wind. Local standard time, as filed.

High Wind, Central Coast Range of W Oregon

When
January 9, 9:00 PM PST to January 10, 1:00 PM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Central Oregon Coast

When
January 9, 9:00 PM PST to January 10, 1:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Coast Range of Nw Oregon

When
January 9, 9:00 PM PST to January 10, 1:00 PM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
72 kt (83 mph) estimated gust
Reported by
OFFICIAL NWS OBS.

High Wind, Greater Portland Metro Area

When
January 9, 9:00 PM PST to January 10, 1:00 PM PST
Where
Greater Portland Metro Area forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER

High Wind, Northern Oregon Coast

When
January 9, 9:00 PM PST to January 10, 1:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485989, 5485990, 5485991, 5485992, 5485993.